ProPublica

Journalism in the Public Interest

Cancel

Nine Ideas to Make Tylenol and Other Acetaminophen Drugs Safer

Scientists, regulators and manufacturers have come up with numerous proposals
that could reduce the toll of deaths and injuries from one of America’s most
popular drugs.

.

Over the past several days, we’ve highlighted the deaths and injuries caused by overdosing on acetaminophen, the active ingredient in Tylenol. We’ve pointed out that the toll does not have to be so high.

Today, we share some of the more prominent proposals to reduce the harm from one of America’s most widely used pain relievers.

The ideas come from a variety of sources, including scientists, the U.S. Food and Drug Administration, regulators in other countries, industry officials and McNeil Consumer Healthcare, the Johnson & Johnson unit that makes Tylenol, the best-selling acetaminophen brand.

From 2001 to 2010, more than 1,500 Americans died from accidentally taking too much acetaminophen, according to data from the U.S. Centers for Disease Control and Prevention. An additional 1,400 people intentionally overdosed to commit suicide or died under circumstances in which their intent was unclear.

1. Drop the Daily Total

FDA advisors — prominent doctors, researchers and safety advocates — suggested in 2009 that the agency lower the total maximum daily dose of acetaminophen from its current limit of 4 grams per day, equal to eight extra strength acetaminophen pills. McNeil itself adopted the suggestion for its Extra Strength Tylenol product and now recommends a maximum of 3 grams, or six pills, per day unless otherwise directed by a doctor. (The company hasn’t applied this to all its products, nor to Extra Strength Tylenol worldwide.)

WHO COULD DO THIS?  Either the FDA or the companies that manufacture acetaminophen could change dosing instructions.


2.One Concentration and Dosing Instructions for Kids’ Products

After confusion between different concentrations of pediatric acetaminophen led to child deaths, the drug industry in 2011 voluntarily agreed to market only a single concentration in the United States. For years, most recently in August 2013, the industry has also asked the FDA to allow dosing instructions on acetaminophen labels for kids under 2 to help prevent the lethal confusion. FDA advisory panels have told the FDA to do the same thing, most recently in 2011. So far, the FDA has not required a single concentration, nor has the agency ruled on whether to require the dosing instructions.

WHO COULD DO THIS? The FDA.


3.Take Acetaminophen out of Prescription Pain Killers

Vicodin and Percocet are a mixture of powerful pain killing opioids and less potent acetaminophen. Just why these medications are combined is controversial – some people argue that adding acetaminophen to an addictive drug only increases the risk of liver poisoning, with little additional pain-relief benefit. But, because of a quirk in how opioid drugs are regulated, removing acetaminophen might result in drugs such as Vicodin and Percocet becoming more restricted medicines – harder to prescribe and harder to get. By a small margin, FDA advisors recommended removing acetaminophen from prescription opioids in 2009. The agency has declined to take that step, but in 2011 limited the amount of acetaminophen that a single pill can contain to 325 mg. It also put a so-called black box warning on the label stating that an overdose can cause death.

WHO COULD DO THIS? The FDA and the Drug Enforcement Administration, which plays a large role in regulating addictive medicines, would have to sign off.


4.Restrict Pill Quantities

Regulators in the United Kingdom, Germany, Australia and elsewhere all restrict the purchase of acetaminophen in some way. They limit how many pills consumers can buy at one time, where they can buy them, how many pills can be put in one package, or a combination of such measures. A recent U.K. study found that restricting purchases resulted in a significant drop in suicides with acetaminophen. In 2009, however, FDA advisors recommended against such restrictions, and it is unclear whether the agency has the legal authority to impose them.

WHO COULD DO THIS? Both the FDA and Congress might need to act.


5.Dose Up Slowly

In 2009, McNeil proposed adding language to its Extra Strength Tylenol packages to instruct consumers to take only one pill at a time and increase to two only if they don’t get pain relief – a common medical practice known as taking the lowest effective dose. McNeil itself features such instructions on bottles of Motrin, its brand for the pain reliever ibuprofen. The FDA has not required it for acetaminophen.

WHO COULD DO THIS? Either the manufacturers or the FDA could make this change.


6.Limit Pill Strength

The FDA has required that prescription medicines contain no more than 325 mg of acetaminophen per pill to limit the risk of liver damage; drug companies must implement this change by January 2014. The agency has not, however, mandated that over-the-counter medications have the same limit, even though most acetaminophen is sold over the counter. The result? Without a prescription you can buy pills that contain double the amount of acetaminophen than those you could purchase under a doctor’s supervision.

WHO COULD DO THIS? The FDA or the drug manufacturers.


7.Require Side Effect Warnings in Advertisements for OTC Drugs

As far back as 1977, a panel of experts warned that the government needed to crack down on marketing that extolled the benefits of over-the-counter pain relievers without revealing the risks. By a twist of bureaucratic history, the Federal Trade Commission regulates advertising for over-the-counter drugs, not the FDA. That’s why you see those long announcements after prescription drug ads but not after commercials for, say, Tylenol or Alleve, another non-prescription pain killer.

WHO CAN DO THIS?  Congress could pass a law to require ads for over-the-counter drugs to disclose risks, or drug companies could take this step voluntarily.


8.Acetaminophen Icon

Acetaminophen is in more than 600 medicines, by the FDA’s count. Regulators and drug makers worry that consumers can unwittingly overdose by taking two medicines with acetaminophen – for example, Tylenol and NyQuil. Thirty-five percent of Americans wrongly think that combination is safe, according to a nationwide poll commissioned by ProPublica and This American Life and conducted by Princeton Survey Research Associates International. One proposal aimed at reducing double-dipping is to create a universal icon to slap on the front of every product with acetaminophen, a bit like a “caution” sign.

WHO COULD DO THIS?  McNeil, other acetaminophen makers and the FDA have been considering this idea for more than a decade without taking action. Last month McNeil announced it would take a step in this direction: adding a red-letter warning to its bottle caps reading, “Contains Acetaminophen” and “Always Read the Label.”


9.Grab Consumers’ Attention by Warning Them an Overdose Can Kill

In almost all overdose cases, patients are at least partly responsible. After all, they took too much of the drug – and one reason may be that people often don’t pay much attention to drug labels. But maybe they would if the label warned, prominently, that an overdose could kill. In fact, Canadian regulators require over-the-counter acetaminophen to warn about its lethal potential.  And the FDA already requires prescription medicines that contain acetaminophen to warn that taking too much can lead to “death.” But it requires no fatality warning on over-the-counter acetaminophen, even though most of the drug is sold that way.

WHO COULD DO THIS? The FDA or the manufacturers.

I take Vicodin 10mg/325mg for severe pain.
I can take by RX up to 1 every 4 hrs.  I only take 1 per day when I can’t stand pain any longer and it does help quite bit.  However my doctors encourage taking more !!!  I meditate, heat pad or ice pals instead. I think doctors give too much as often they can’t do much else.  But I had a friend drop dead at my feet from 4 different kinds opioids from 4 different doctors and that too easy.

I have read that in the EU acetaminophen is combined with n-acetylcysteine in order to help prevent glutathione depletion which is harmful to the liver.  This should be one of the first items in your list of proposals for acetaminophen containing drugs in the US.

From http://www.ncbi.nlm.nih.gov/pmc/articles/PMC436956/

“In conclusion, exogenous N-acetylcysteine ... increases glutathione synthesis, thus providing more substrate for the detoxification of the reactive metabolite in the early phase of an acetaminophen intoxication when the critical reaction with vital macromolecules occurs.”

Maybe this is a weird angle, but just about everybody seems pretty sure that aspirin has the potential to cause ulcers and will therefore try to limit intake.  What did we do to spread that word, since it clearly worked.

Reply to John,
Your comment was re Asprin, not Acetaminophen . Two different drugs & metabolized two different organs; the kidneys and liver. Me, I used Asprin for myself and kids when having a fever and fortunately, I have never had a stomach sensitivity to Asprin. I think it is all about how much one takes and also if you have a bad liver or kidneys.  I personally take 5 other RX’s, so am very cautious about taking more of pain pill that has
Acetaminophen in it as 2 other drugs I take also affect the liver!!!  Knowledge is good to have about meds you take & I think it’s about excess that many don’t know about. Article is info to know so excess is not taken & blood work is important if one is taking a lot of anything!

Odd that I was able to buy 1200mg capsules of acetominophen OTC in Mexico, but the maximum per pill is the US is capped at 200 mg. The Mexican caps are 6 times as strong.

I’ve noticed this all around the world. Much wider availability of drugs in much more useful doses, OTC. US dosages are weak to the point of being ineffective, so people take more of the stuff to compensate. And we have fewer real choices.  When I used to go to Canada frequently I would stock up on 222’s , which not only had regular non-Rx painkillers in them but a nice dash of codeine as well.

I routinely take 4-6 Ibuprofen caps at a time ( a different analgesic)  as a preemptive before I head out , when I know I’m going to be doing something physical that inevitably leads to aches and pains.

The bottom line is our FDA must also be a nanny agency . They err too much on the side of caution. People will always abuse drugs of any kind, regardless. We Americans are too risk averse.

I know you can get 500mg OTC of acetaminophen us, but FDA did make it no more than 325mg in RX pain pills several. Months ago. Glad they did for a change as too many big pharmA drugs have serious side effects and still allowed until enough people die!  I know nothing about out of country drugs & OTC but also know they are not always what they say. Mexico been known for often buying meds that are way out of date etc.  So some could be ok As some may not.
Please be careful how much you take as very often no symptoms of liver, kidney, even heart disease until too late.

Measurements on dose cups for Children’s Tylenol (and other painkillers/fever reducers) could not be less clear.

First, there are the colorless, tiny lines and numbers slightly protruding from a clear, tiny dose cup. Can you picture grandpa (or yourself) dealing with this tool at 3 am, while trying to calm a feverish 2 year old?

Also, the same companies’ switch dosing measurements back and forth between ml, tsp, tbsp, oz, etc. Is there even a suggestion on the back of the bottle to throw away the dose cup when the bottle is empty so they aren’t mistakenly used? (No, there isn’t.)

I would understand someone who assumed it was a conspiracy. But I assume it is probably just the normal combination of incompetence, along with an apparent lack of regulation or punishment for companies who hurt or kill their customers.

in april of 2001, i attempted suicide by taking exactly 91 extra strength tylenol. A sister had vowed to destroy my life after what would be considered to be a minor “disagreement” but the cops were called, that upset her and i flew home by plane and within a few days, got in a serious car accident due to stress and had panic attacks and more after some family insisted i not talk to a black man who worked as A United Airlines Skycap and began controlling almost every friend person and more that I wanted in my life….most of this from Aug of 2000 to Aug of 2001. I feel that they are safe or I would’ve died instantly. I truly got all 91 pills down mixed up sorta with some pudding, I read that year in a book that this may overdose a person. I threw up MOST it seemed, of the pills and spent approx 2 weeks in a hospital without any physical damage to my body. My issues with my sister and family were never resolved though, they continued getting worse even into these past few yrs. I am not suicidal now but clearly no issues and nothing was done to actually treat the cause of this suicide attempt. I also would suggest to others to never try any pills for suicide. You often have a chance to end up with permenent liver damage and not actually die or end your stalker sister or other issues or financial problems.
there is no solution to lazy doctors and others who cannot see truly and resolve a person’s personal life. Most psychiatrists simply suggest medicating a person, and insist that finances or family could not be the cause of the person’s depression or suffering. and we all obviously know that those 2 things alone are MOST often the actual cause of ALL problems. some law enforcement know well about my suicide attempt and life story but have refused still also to resolve the actual issues. I am not sure why, this is just how it has been for so many yrs, you would never believe how long and how outrageous and stupid the level of anger, control and more going on for many yrs in my family over just nothing, no drug addicts, no one has stolen cash out of others homes but overall a huge debate and lies and more involving ALL of this but mostly this ONE incident and sister were the cause of over 10 yrs of just outrageous b.s and more crap!. this is all documented and not a secret

Check out associations found between acetaminophen & childhood asthma.

Look, sure. Do a bunch of this stuff.

But: we’re talking about 150 accidental deaths per year. Maybe, possibly, up to 300.

Are they tragic? Yes! Especially when it’s kids.

However, there are 300 million Americans, so 150 (300) deaths means 1 death per 2 (1) million Americans per year. Whereas there are 32000 traffic fatalities per year, or one per 9400 Americans (and about 50 deaths-by-lightning-strike).

Which is to say: if our metric here is accidental death, 150-300 deaths per year is *just not very scary*. Why are you pretending that it is?

Sorry for the confusion, Nancy, but I asked what I meant to ask, here.  The article wonders what can be done to make people aware of the risk to acetaminophen and appears to ignore that there’s a good analogy in aspirin.

It’s used in very much the same way, but most people also know that, if they have any sensitivity, to avoid it.  Whatever we did to make people aware of that (it wasn’t common, say, twenty years ago, I don’t believe—nobody I knew back then would think twice), it’s probably a good approach.

the max daily dose for Tylenol aka acetaminophen is 4000 mg, it used to be 6000mg.
Aspirin aka salicylic acid is different, those come in 325mg, take “two” is commonly used.
ibuprofen aka motrin, max dose is 800mg 3x day for FIVE , that’s 5 days in a month.  what is sold is 200mg and recommended take 1 tablet about every 6-8 hours.
ibuprofen is a salt retaining drug and it affects the kidneys tubules as well as the stomach for bleeding. aspirin affects the stomach and kidneys as well. Tylenol affects the liver and the kidneys, but the liver damage is permanent,  not too many livers floating around for transplant, neither are kidneys.
aspirin can affect some asthmas and cause bronchospasms.
Dewey, there is NO reason to load up on ibuprofen if you think you are going to experience pain, anticipatory analgesia can be deadly along with dehydration.
Naprosyn as well as motrin are anti prostaglandins, they do relieve pain but as with any of these medications, err on side of caution and AVOID them. take a warm bath, get a massage and relax and stay hydrated. You’ll need those livers and kidneys and stomach and brain/lungs and heart.  the extra work the body has to process these drugs is not worth it. Remember, the dose makes the poison. right tox guys?

Well I don’t want to take away the good, temporary use of OTC meds used for many years for temporary fevers or pain. Temporary or maybe lower dose if longer terms is ok But knowledge is good to have!!! Still many people think if a doctor ordered it Or it’s OTC that it means it’s all okay for each individual. Side effects can vary greatly on each person.  Depends on many things, some of which are not explained at all. Such as taking with food in stomach or no food! Body size, weight, men & women metabolize some drugs different etc.
And important is what other meds/drugs you may be taking that cause big or long term problems even with OTC meds.  There is much involved with what different drugs & how they work in ones body, most of this, you won’t even know or be told or read!!!  All the Warnings or tv commercials which are terrifying, are mostly for benefit of PharmA Co. Or doctors so they can’t be sued!!!! Still it’s good so patient has a clue if they got one of
Those side effect warnings.  No way to know % people that ever get one or all the effects.  It more a guessing game as to any drug because a side effect has to be REPORTED by doctor,
Individual or even a coroner.  If not reported, no way of knowing by FDA or any Govt agency.  In PharmA drug trials of new meds, not all trial reports to FDA are honest & can be
Manipulated to get an ok to market.  Some effects can’t be known until on market 2 to 5 years after being used by public!!! I personally
Won’t take a new drug until used several years.
So all knowledge of what we put in our bodies is good, but to be sensible in dosage & to KNOW what you taking it for.  Geez, I rubbed
Whiskey on my kids gums when teething & do it for grandkids and it works. They not alcoholics!  Lots of things work well that been around for 100 years.

John, thanks reply & I get it. I still use Asprin for fever etc now & then. But because of severe arthritis now, doc subscribe another OTC NSAID which gave me bad stomach pain so I stopped it ASAP. Btw; I have a great, strong tummy and love spice, hot sauces and nothing bothers my stomach.  So it was easy for me to know if it was the drug causing trouble.  Also I am now a senior and drugs Definately react differently with elderly, generally meaning to Take less dose as get older as body metabolizes slower & differently.
I have 2 RX I have been taking daily for 32 years no problems. Then when hit early 60’s
& worse after, I started having new strange physical problems.  So many tests.  Etc. By doctors and couple new RX.  I kept feeling worse and not myself and busy.  Finally got onto Internet to medical site that had all various drugs listed mainly doctors/pharmacist info.  I went thru printing out each med I took and even vitamins.  Took couple days, lots pAper BUT low & behold, discovered 1 drug I took 32 yrs had SERIOUS warnings not to take with other certain drugs and what happens if one does.  Wow. I got answers that NO pharmacist/doctor told me about. I have been
“Weaning myself off” these 2 meds real slow by cutting in hAlf one for 40 days and then another half.  Finally help for self. Worse symptoms are totally easing up, I Can sleep better pain is easing!  I am writing on calendar what I am doing & tracking careful.  These 2 drugs I cutting also in conflict with current ones doc gave. I have not told doctor what I been doing yet as I brought it up about a year ago to get off them and was told No.  Also with all same warnings on Pharmacist PC, I am astonished it was never given a big warning to me or to doctor.  I not into suing anyone but
Most interested in finding out what the heck causing my problems.  Thankful for legit medical sites that I could educate myself on my drugs.  Soso knowledge is good though not to stop something either thru fear alone, but caution to dose right and to know what taking it for.  And doctors try to help most time, but they can’t possibly know everything. Self education of your own body & reactions to drugs is important. I love love sweets but now I eat sweets less and smaller portions as a treat.
HahA and that 1 person that commented about suicide & his family problems, I say move away from them all. Cut them out of your
Dependence, try get involved in new friend or volunteer work or hobby to feel better about self. Stress is a huge problem with Americans but we can fix it or help it. Change things and change self . We only one that can make changes for ourselfs and help someone else.
God bless us all in how we perceive life.

People should be aware that other medications, like some types of NyQuil, also have acetaminophen.
http://en.wikipedia.org/wiki/NyQuil

This needs to be taken into account when you figure out how much you’re taking in a given day.

@ Uptal Lifter
your logic—<” 150 accidental deaths per year. Maybe, possibly, up to 300. Are they tragic? Yes! Especially when it’s kids…”> is flawed.

While “only” 100s of people are needlessly dying each year from accidental OD’s, many many more are poisoning their organs and leading sicker and shortened lives because of chronic Tylenol and Advil OD’ing.

Also, a competent doctor (/parent/friend) will advise most patients that chronic use of painkillers probably indicates an underlying problem that needs treatment itself. Does one need to lose weight? Change exercise habits or posture?

While “only” 100s of people are needlessly dying each year from accidental OD’s, many many more are poisoning their organs and leading sicker and shortened lives because of chronic Tylenol and Advil OD’ing.

This article - this particular article - focused on mortality only. Read the introduction again: the only numbers given are mortality. Therefore, my focus on mortality was appropriate - my point, to be clear, was that motivating this article on the basis of the mortality figures is not convincing. It still isn’t: I will repeat that 300 deaths is just not a big public policy issue in the scheme of 300 million people. More people die of car accidents in 4 days. I will reiterate that it is tragic when someone dies in this way - but it’s not a public policy tragedy the way, say, smoking or traffic accidents are.

I agree with your implicit point that the case is made better with injury numbers - I wish they had made that case in this article.

@ Uptal—Point taken to some extent: it does seem as if ProPublica is addressing too many audiences: people who simply trust Big Pharma marketing, the FDA,  plus the presumably better-informed readers of ProPublica, which aspires to be deep journalism.
That said, mortality is mainly just the focus of some of the introduction and the 9th paragraph, which the author plainly (and incorrectly, as you point out) considers to be “the hook” to this problem. But other parts of the actual article, esp. sections 3, 4, 7, and 8, address issues that are not accidental death.
That said, your follow-up earlier does highlight what probably is a patronizing tone that the author has chosen. As I recall, this is simply a rehash of information that was released back in about 2006,making it more of an “evergreen” story at this point.
I am more curious now to hear about short and long term injury caused by using these drugs, as well as genuinely under publicized, although available, unwanted consequences of mixing Tylenol and Advil with other drugs, such as warfarin, estrogen, or vitamins and minerals? What about fasting?
This article is from 2007 but actually does offer information for the reader seeking a respite from scare headlines:
http://www.lef.org/magazine/mag2007/dec2007_report_acetaminophen_02.htm

Thanks, superf88. Fair points.

I look at my 500mg acetaminophen bottle—bought at the Walmart—and the first warning states:

Liver warning: This product contains acetaminophen. The maximum daily dose is 6 caplets in 24 hours (3000 mg). Severe liver damage may occur if you take
- more than 4000 in 24 hours
- with other drugs containing acetaminophen
- 3 or more alcoholic drinks every day while using this product.

What more do people need?

How about if people who use the product read the warning label and instructions for use that are already on the box?

Is it in the interest of public health to go any further than this? If so, why?

This article is part of an ongoing investigation:
Overdose

Overdose

About 150 Americans a year die by accidentally taking too much acetaminophen, the active ingredient in Tylenol. The toll does not have to be so high.

Get Updates

Stay on top of what we’re working on by subscribing to our email digest.

optional

Our Hottest Stories

  •  
  •  
  •  
  •  
  •  
  •  
  •  
  •  
  •  
  •